Funnel Cloud, Washakie
- When
- May 26, 1:50 PM MST to 1:55 PM MST
- Where
- Washakie County, 6.13 mi ESE of Neiber to 6.24 mi S of (Wrl)worland Muni Ar
- Reported by
- Trained Spotter
- Coordinates
- 43.880, -107.960
See episode for description.
A thunderstorm developed over eastern Hot Springs County, Wyoming, and became severe as it passed in Washakie County. Two different trained spotters reported a funnel cloud lowered about three quarters of the way to the ground about nine miles south of Worland, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed over eastern Hot Springs County, Wyoming, and became severe as it passed in Washakie County. Two different trained spotters reported a funnel cloud lowered about three quarters of the way to the ground about nine miles south of Worland, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 1:42 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 242 PM MDT Wed May 26 2021 .SHORT TERM...(This evening through Thursday night) Issued at 150 PM MDT Wed May 26 2021 Active weather pattern today across western and central Wyoming as a strong shortwave trough moves from west to east. Line of snow and rain showers from west-central WY to the Bighorns overnight continues early this afternoon from South Pass to Johnson County, with thunderstorms developing by mid morning. The storms so far have produced brief heavy rain, small hail up to half an inch in size, and wind gusts from 30-40 mph. A secondary line of storms is behind this primary line by about 50-75 miles and seems to be associated with the cold front moving eastward. The showers and thunderstorms will continue for the next few hours, with marginally strong storms possible for the rest of the afternoon over Johnson and Natrona Counties. The secondary line of storms so far is not as strong, likely because of the modified boundary layer from the first line. Models continue to show the northern part of the forecast area with moderate precipitation into the evening hours. Also, the southern two-thirds of the area should see a cold front move west to east and windy WNW wind to follow through the early evening. This system has a decent comma head on the back side, which should keep precipitation going across northern WY until after midnight. Shortwave ridging then moves over the area Thursday morning, with lingering cloud cover and a slight chance of light showers over the Bighorns and northern Johnson County early in the morning. Skies will be mostly clear and temperatures will return to near normal. The southern part of the state will see breezy west wind continue. Another strong trough moves into Washington late Thursday pushing high-level moisture and clouds over NW WY overnight. .LONG TERM...(Friday through Wednesday) Issued at 106 PM MDT Wed May 26 2021 After Thursday's brief ridge, a trough will move east from Washington, clipping the northern half of our area. This means another round of isolated showers and thunderstorms Friday afternoon, mainly limited to far northern Wyoming. A cold front will follow Friday night, keeping temperatures a bit cooler on Saturday for most locations. Additionally, rather diffuse zonal flow is expected Saturday as height falls are realized across CA/NV. The overall upper level flow looks messy, but isolated showers and thunderstorms look possible again on Saturday afternoon, although most areas should remain dry. Sunday and Monday will feature a better chance for increased coverage of showers and thunderstorms, especially across central and eastern portions during the afternoon. Ridging will begin to increase Monday night, with a warming trend beginning Tuesday. Isolated thunderstorms cannot be ruled out for both Tuesday and Wednesday, especially east of the Divide. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 1136 AM MDT Wed May 26 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Rain and snow showers will continue in the NW WY mountains through 03Z with some obscurations and MVFR conditions. Then conditions will improve in NW WY after 03Z. KRKS will likely stay dry through the period. Gusty wind will occur after the cold front moves through the west with gusts to around 30 knots, with higher gusts possible at KRKS. Wind will decrease around 02Z in most locations, with conditions gradually clearing through Thursday morning. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Scattered showers and thunderstorm activity will move east this afternoon through 00Z as a cold front also moves through the area. Local MVFR conditions are expected in storms. Gusty wind will occur after the cold front passes. Gusts around 30 knots will be common. Wind speeds will decrease around 02Z in most locations. Isolated showers will persist in northern WY after 00Z through about 06Z. Some mountain obscuration will occur today. && .FIRE WEATHER... Issued AT 200 PM MDT Wed May 26 2021 Storm system is moving through the state today, and has brought showers and thunderstorms to the northern two-thirds of the state. Thunderstorms have brought brief heavy rain, small hail, and gusty outflow - and the storms are likely to continue through sunset. Overnight rain and snow moistened the environment up quite a bit, though southern WY remained fairly dry and windy. A cool front will move through the area this afternoon, with windy WNW wind following through sunset. Lingering rain/snow showers will continue overnight across northern WY as the storm system moves eastward. High pressure moves over western and central WY on Thursday, with a return to normal temperatures and breezy west wind across southern WY. A weak system on Friday will generate gusty southwest wind and isolated showers and thunderstorms. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Myers AVIATION...Myers FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MDT Wed May 26 2021 WYZ001>020-022>030-270845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MDT Wed May 26 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms possible across much of the area. Some storms could be strong with hail and strong winds, especially in northern and eastern areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday...Showers and isolated thunderstorms are possible through the afternoon and evening across far northern Wyoming. Sunday and Monday...Widespread showers and thunderstorms are possible across central and western Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
Special Weather Statement
National Weather Service Riverton WY
124 PM MDT Wed May 26 2021
WYZ007>009-017-020-261945-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Bighorn Mountains West-Natrona County Lower Elevations-
124 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA...EAST
CENTRAL FREMONT AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 145 PM
MDT...
At 122 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over Lysite, or 21 miles east of Shoshoni, moving
northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms, along with brief heavy rain.
The strong thunderstorms are also near Lost Cabin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4310 10777 4333 10793 4359 10745 4358 10745
4356 10744 4362 10738 4363 10738 4365 10736
4362 10732 4334 10704
TIME...MOT...LOC 1922Z 235DEG 45KT 4326 10767
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
153 PM MDT Wed May 26 2021
WYZ011-262030-
Southeast Johnson County-
153 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
230 PM MDT...
At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Kaycee, moving northeast at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Linch around 210 PM MDT.
Other locations impacted by this storm include Sussex.
This includes Interstate 25 between mile markers 240 and 247.
LAT...LON 4354 10656 4359 10658 4365 10659 4381 10613
4365 10602 4359 10602
TIME...MOT...LOC 1952Z 245DEG 37KT 4360 10649
MyersSpecial Weather Statement
National Weather Service Riverton WY
230 PM MDT Wed May 26 2021
WYZ011-262100-
Southeast Johnson County-
230 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, or 9 miles southwest of Kaycee, moving northeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Kaycee around 240 PM MDT.
Other locations impacted by this storm include Sussex.
This includes Interstate 25 between mile markers 240 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4365 10613 4349 10670 4349 10671 4368 10687
4393 10639
TIME...MOT...LOC 2029Z 235DEG 40KT 4359 10672
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
233 PM MDT Wed May 26 2021
WYZ020-022-262100-
Casper Mountain-Natrona County Lower Elevations-
233 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Butte, or near Casper, moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Casper, Evansville, Bar Nunn and Homa Hills around 245 PM MDT.
Other locations impacted by this storm include Edness K Wilkins State
Park, Casper-Natrona County International Airport, Casper Events
Center, Fort Caspar Campground, Central Wyoming Fairgrounds, Rotary
Park, Casper Natural Gas Processing Plant, and Casper Mountain.
This includes Interstate 25 between mile markers 176 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 10647 4289 10659 4312 10614 4302 10607
4284 10607
TIME...MOT...LOC 2032Z 240DEG 35KT 4284 10645
McDonaldSpecial Weather Statement National Weather Service Riverton WY 241 PM MDT Wed May 26 2021 WYZ006-262115- Southeast Big Horn Basin- 241 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near Wyoming Boys School, or 8 miles southwest of Worland, moving east at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Worland Municipal Airport around 250 PM MDT. Other locations impacted by this storm include Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4384 10813 4401 10811 4406 10768 4380 10765 TIME...MOT...LOC 2041Z 267DEG 29KT 4391 10803 McDonald
Special Weather Statement National Weather Service Riverton WY 248 PM MDT Wed May 26 2021 WYZ006-262115- Southeast Big Horn Basin- 248 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 315 PM MDT... At 247 PM MDT, trained weather spotters reported a strong thunderstorm near Wyoming Boys School, or 8 miles south of Worland, moving east at 25 mph. A funnel cloud has been reported with this storm. Conditions suggest that a funnel cloud may still occur in the next half hour. Half inch hail will also be possible with this storm. This strong thunderstorm will be near... Worland Municipal Airport around 255 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4385 10806 4395 10808 4405 10775 4383 10770 TIME...MOT...LOC 2047Z 257DEG 20KT 4390 10797 McDonald
The Riverton/Lander radar (KRIW), 100 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 funnel cloud. Local standard time, as filed.
See episode for description.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956975.